news

Indiana Naloxone Guidance for Public Safety During COVID-19

During this time of COVID -19 crisis we need continued awareness that the other public health crisis, opioid use disorder, has not gone away and may potentially get worse. Responding to overdose is vital. Concerns from the community regarding the use of the nasal version of the overdose reversal drug and its potential to spread COVID-19 has been circulating.

​Please read this important notice from Indiana Department of Homeland Security, Indiana Naloxone Guidance for Public Safety from Michael Kaufmann, MD Indiana EMS Medical Director.
 
“The CDC has confirmed that intranasal naloxone is not considered to be an aerosol generating procedure (AGP) if performed correctly.

Current recommendations are as follows:

  • Continue to administer intranasal naloxone to victims presumed to be suffering acute opioid overdose.
  • After administration, back away a distance of at least six feet unless appropriate level PPE is available.
  • Avoid known aerosol generating procedures such as bag valve mask ventilation until EMS arrives.” 
Announcement from Indiana Department of Homeland Security
Indiana Naloxone Guidance for Public Safety
March 27, 2020 — by Michael A. Kaufmann, MD FACEP FAEMS Indiana EMS Medical Director

To whom it may concern,

The question has been raised regarding the risk of intranasal administration of naloxone for presumed overdose victims. There is currently little evidence-based literature to administer or withhold this potentially lifesaving drug in the setting of unknown COVID19 infection. There is some data available to suggest that opioid and other drug addicted individuals may be at higher risk of having COVID19. In a more broad sense, there is little to no literature related to aerosol generation from any intranasal medication administration.

The risk here most likely lies not in the intranasal medication administration (oftentimes given to a patient not even breathing), but probably more in the potential for aerosol generation after revival due to cough and or sneezing. In an ideal, resource rich environment, it may be advisable to place a simple mask on a victim’s face, covering the mouth, then give intranasal naloxone and cover both the nose and mouth after. But this requires even closer contact with a potential source of infection. Intranasal administration is not likely to be aerosol generating as the aerosol is created by the device with the drug going inward and not the patient sneezing or coughing outward until after the administration is complete. Lastly, the CDC has confirmed that intranasal naloxone is not considered to be an aerosol generating procedure (AGP) if performed correctly.

Current recommendations are as follows:

  • Continue to administer intranasal naloxone to victims presumed to be suffering acute opioid overdose.
  • After administration, back away a distance of at least six feet unless appropriate level PPE is available.
  • Avoid known aerosol generating procedures such as bag valve mask ventilation until EMS arrives.
Share this post
Share on facebook
Share on twitter
Share on linkedin
Scroll to Top
Receive the latest news

Subscribe To Our Newsletter

BLOG

Share an Empowerment Story

Overdose Lifeline is devoted to helping those in active substance use and/or in recovery and their loved ones to overcome setbacks on their journey. This is a place to share empowering stories with your community and support group. We would love to hear yours.

Click or drag a file to this area to upload.
We recommend pictures in landscape orientation with at least 720px wide.
Tell us how you would like us to attribute the message. Example: Use your first and last name, your first name only, anonymous.